Posted by: addictionstinks | March 8, 2010

Dealing With Emotions

Last week when I went and visited J he informed me that they put him on Paxil for depression. Is this normal during the recovery process – that the addict would become depressed? I’ve had him evaluated several times for depression in the past, and each (different) psychologist found that to not be a problem with him.

He also says he is angry much of the time, and has signed up for an anger management class. What concerns me is that angry is something J has NEVER been. He’s a lover, not a fighter.

My theory is that for years he’s been coasting along high, every day, and feeling NO emotion. Or feeling that euphoric rush after injecting the heroin, and now he doesn’t know how to deal with negative emotions.

I’m just a bit concerned because I feel that giving an addict ANY pills is counter-productive (this from me, who won’t take anything ever stronger than an aspirin no matter how badly I’m suffering). At this point, he’s on Benadryl once daily (he IS allergic to everything!), the Paxil and a sleeping pill (non-addictive) at night. He’s always had troubles sleeping. It just scares me a little that they will give him all this “stuff” when he should be cleaning out his system of anything drug related. Is this just me being paranoid????

Advertisements

Responses

  1. I believe that sometimes there is an underlying mental health disorder that leads them to use…sometimes the drugs cause the mental health problem…hard to know which.

    If the medicine helps, then I think it’s good. Hopefully, it will be short term and in combination with therapy, time, NA meetings, prayer, and getting their lives back on a positive track, they can then taper off of the medicine.

    My J (who is in lockdown rehab – to be released in 2 1/2 weeks and in County jail also for 3 months prior) is also having problems with depression and anger (but, they won’t diagnose or treat there). I pray every day for them and us!

  2. I wouldn’t be too paranoid. Many addicts do suffer from untreated depression, and just because he wasn’t diagnosed before doesn’t mean he hasn’t got it now. Also, Paxil does help with rage, I know becuase my husband is on it for rage.

  3. My two cents: I see both these as a GOOD THING. I think that J may have been using the drugs to cope with depression anger, I honestly believe that is part of the appeal of heroin to Keven. J may have appeared on the outside not to have any of these feelings because he may have been suppressing them, maybe thinking it wasn’t “okay” to feel them.

    I am all for giving anyone (including addicts) the right medication for depression, anxiety, etc. These type of drugs are not addicting and they don’t alter the state of mind at all. They just change the brain chemicals and allow the person to experience “normal”. Its not like popping a happy pill – it takes weeks for Paxil to be in the system to work efficiently.

    I think t his will help him a lot. And anger management – that’s always good to learn!

  4. Yes, when detoxing the addict can become depressed and angry, I know this first hand. Also, if it continues, it may have been an underlying condition in and of itself, not caused from the detoxing. Paxil is not something that he will crave and abuse. Sounds like they are looking after J.

  5. My son was in a rehab that didn’t prescribe any kind of prescriptions during recovery, except antibiotics when necessary, things like that, so I am not qualified to answer if it is a normal thing… if it is something to be worried about. I know there are many other moms and dads who will be able to give sound, reliable advice on that score.

    I will say that I think that both depression and anger would be perfectly normal feelings for a recovering addict to experience. I know our son dealt with plenty of intense emotions as he was recovering.

    Keeping you and J in our prayers!

    In Him,
    Cheri

  6. I don’t have experience with additional drugs being prescribed for depression and/or anger or other “emotional” reactions. What I do believe is that long-term addicts spend so much time covering up what they feel, that there depression may really be normal sadness that we all feel, but they don’t know how to deal with it. And anger, under the circumstances, seems like something to be expected.

    Based on everyone’s comments, I wouldn’t worry. At least he is being treated and receiving care. That’s a good thing. Just keep an eye on it all and continue to ask questions.

  7. I understand your concern, and I would be feeling the same way. Many comments above have much more knowledge on the subject than I do, I would take comfort in those comments (which seem to be overall positive) as you’re not going to have much say in the matter anyway. Hopefully J will be able to tell if they are affecting him in a positive way and if not, speak up to the doctor.
    God bless.

  8. I first learned in my NAMI classes that a huge percentage of addicts have mental health issues such as depression. My own daughter is a rapid cycling bipolar/manic depressive. I would give anything if she would get on meds… I keep telling her its just like epilepsy or any other neurologic brain thing – some connection somewhere, some synapse, isn’t doing its part. There are meds that make it possible for an epilpetic not to have a seizure and in the same fashion, there are meds that would enable her to think more clearly/experience life in a more normal fashion. I’m so glad your son is being given this opportunity in an environment where he can be monitored and give feedback to his doctors, etc.

    One thing that I was told in my NAMI classes that is important and I’m sure they’ve told him this, is not to stop those meds suddenly without physician supervision. Many types need to be titrated down slowly and even with a slow titration, there is sometimes emotional upheaval as everything settles into the new lower dose or no dose.

    Prayers continue for you and your son!

  9. I think that there are underlying issues in alcoholism and addiction. I am not a medical doctor so I would ask them about it and see what thoughts they have.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Categories

%d bloggers like this: